Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Columbia, SC

August 24, 2000Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 24, 2000, 6:41 PM EDT for Lancaster County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 6:41 PM EDT (22:41 UTC)
Expired
Aug 24, 2000, 7:30 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:00 PM EDTThunderstorm Wind 50 EElgin, SCSheriff reported trees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 242243
SVRCAE
SCC057-242330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT.

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF LANCASTER...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN AT 650 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NAT\IONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT THU AUG 24 2000

S/WV LOCATED OVER KY THIS AFTN WILL MOVE ESE AND PUSH ACROSS NC AND
UPSTATE SC OVERNIGHT. SFC FRONT IS EXPECTED TO PUSH EAST OF THE CWA
BY 12Z-14Z FRI. WILL KEEP SLIGHT CHANCE-CHANCE POPS OVERNIGHT AS
AIRMASS REMAINS UNSTABLE AHEAD OF THE FRONT (MSAS IS DEPICTING -5 LI
OVER MOST OF SC AT 18Z). 850-700 MB LAYER DRIES OUT DURING THE DAY
FRI AND EXPECT P/C SKIES TO CONTINUE THROUGH THE WEEKEND.

OVERNIGHT...NW COUNTIES MAY DROP INTO UPPER 60S DEPENDING ON TIMING
OF FROPA BUT EXPECT A LOW AROUND 70 FROM CAE EAST. PREFER COOLER FAN
FOR HIGHS AS NW TO NE WINDS FRI AFTN AND NE TO E ON SAT WILL KEEP
TEMPS NEAR CLIMATOLOGICAL NORMS. SHOULD SEE TEMPS DIP INTO THE UPPER
60S FRI NIGHT ALL AREAS.

WILL KEEP EXTENDED P/C AND DRY THROUGH MON...MAYBE MORE CLOUDS ON
TUE SPREADING NORTHWARD FROM TROPICS.

FCSTID = 4
CAE   70  90  68  89 /  30  10  10   0
AGS   70  91  68  90 /  20  10  10   0
SSC   71  90  69  89 /  30  10  10   0
OGB   71  90  69  89 /  30  10  10   0

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:49 PM EDTSevere Thunderstorm WarningCAERichland41 min
Aug 24, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield31 min
Aug 24, 7:26 PM EDTSevere Thunderstorm WarningCAERichland49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.